Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 45, NWS Tallahassee, FL

May 24, 2020Bay County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at May 24, 2020, 10:31 AM CDT for Bay County, Walton County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 10:31 AM CDT (15:31 UTC)
Expired
May 24, 2020, 10:00 PM CDT
In force
11 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WHUS42 KTAE 241531
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1131 AM EDT Sun May 24 2020

FLZ108-112-250300-
/O.NEW.KTAE.RP.S.0045.200524T1531Z-200525T0300Z/
South Walton-Coastal Bay-
1131 AM EDT Sun May 24 2020 /1031 AM CDT Sun May 24 2020/

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT /10 PM CDT/
THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Walton and Bay County Beaches.

* WHEN...Until 11 PM EDT /10 PM CDT/ this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 24, 9:37 AM CDT, 54 minutes earlier.

Area forecast discussion, May 24, 9:37 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1037 AM EDT Sun May 24 2020

.UPDATE...

No wholesale changes needed at this time. CAMs hold off on
developing storms till mid afternoon through mid evening. Partly
cloudy skies will be the norm till then as high clouds stream in
from the Gulf.

&&

.PREV DISCUSSION [608 AM EDT]...

.NEAR TERM [Today Through Tonight]...

Over the next 24 hours, upper level ridging will gradually weaken
across the area as a trough develops across the southeastern Gulf of
Mexico. Deep moisture and afternoon heating look sufficient for
isolated to scattered afternoon thunderstorms across the area with
PoPs ranging from 20-50%. Afternoon high temperatures will generally
range from the upper 80s to lower 90s. The HRRR, RAP, NAM, and GFS
all forecast DCAPE values generally in the 700-1000 j/kg range this
afternoon, so a few stronger storms with gusty winds are possible,
i.e. a typical summer day.

.SHORT TERM [Tomorrow Through Tuesday]...

In the upper levels, a deep trough will be over the Central U.S. and
a ridge will be over the Northeast U.S. At the surface, a weak
pressure gradient will be in place with easterly low level flow.
POPs will be elevated with deep layer moisture in place and possibly
a weak low over the Gulf. POPs will be 40 to 70 percent tomorrow
through Tuesday. Increased cloud cover may help squash instability
and keep chances for severe storms lower than a typical summer day.
Highs will be in the 80s. Lows in the upper 60s.

.LONG TERM [Tuesday Night Through Sunday]...

In the upper levels, a cut-off low will linger over Eastern Texas.
At the surface, a weak pressure gradient will be over the region
with a weak low near TX/LA. A wet pattern will be in place due to
deep layer moisture with southerly flow in the lower, mid and upper
levels of the atmosphere. The best chance for showers and
thunderstorms will be in the afternoon and evening hours. Highs will
be in the upper 80s and lower 90s.

.AVIATION...

[Through 12z Monday] Mainly VFR conditions are expected to prevail
through the period. Isolated to scattered convection is possible
this afternoon, but the chance of a storm at any one TAF site
looks fairly low at this time.

.MARINE...

Easterly winds will increase slightly tomorrow. Winds will become
light and southerly on Tuesday and remain light and southerly
through the workweek. A wet pattern will be in place this week.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Local rivers are mostly steady. A wet pattern will be in place this
week with 1 to 2 inches of rain expected over the next seven days.
There are no flooding concerns at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   92  71  81  67  86 /  30  30  60  50  60
Panama City   89  72  81  70  84 /  30  30  50  50  40
Dothan        90  69  82  67  81 /  30  40  40  50  60
Albany        92  72  83  68  81 /  30  30  50  50  70
Valdosta      92  70  82  67  83 /  20  20  60  50  70
Cross City    92  70  79  67  86 /  40  30  70  60  60
Apalachicola  84  73  80  70  83 /  20  40  60  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Scholl
NEAR TERM...DVD
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...DVD
HYDROLOGY...McD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:26 PM CDTSpecial Weather StatementTAEWalton34 min
May 24, 3:01 PM CDTSpecial Weather StatementTAEWalton44 min
May 24, 4:02 PM CDTSpecial Weather StatementTAEHolmes43 min
May 24, 4:40 PM CDTSpecial Weather StatementTAEWalton50 min
May 24, 4:53 PM CDTSpecial Weather StatementTAEWalton52 min
May 24, 5:01 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton29 min
May 24, 5:30 PM CDTSpecial Weather StatementTAEWalton45 min
May 24, 5:34 PM CDTSpecial Weather StatementTAEWashington41 min
May 24, 6:09 PM CDTSpecial Weather StatementTAEWashington36 min
May 24, 6:41 PM CDTSpecial Weather StatementTAEWashington49 min

Nearby

Rip Current Statements in Florida, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.